Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Midland/Odessa, TX

October 1, 2021Terrell County, Texas

NWS Midland/Odessa, TX issued this special weather statement at Oct 1, 2021, 6:30 PM CDT for Terrell County, Texas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 1, 2021, 6:30 PM CDT (23:30 UTC)
Expired
Oct 1, 2021, 7:00 PM CDT
In force
30 min
Issued by
NWS Midland/Odessa, TX
Hail
0.88 in
Wind
55

County Terrell County, TX

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 11.5 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2021-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2021-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-188 J/kg
Mixed-layer LCL
550 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

894 
WWUS84 KMAF 012330
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
630 PM CDT Fri Oct 1 2021
 
TXZ082-020000-
Terrell TX-
630 PM CDT Fri Oct 1 2021

...A strong thunderstorm will impact portions of northeastern Terrell
County through 700 PM CDT...

At 630 PM CDT, Doppler radar was tracking a strong thunderstorm over
Terrell County Gas Plant, or 22 miles south of Sheffield, moving east
at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Terrell County Gas Plant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3035 10170 3033 10174 3026 10176 3028 10191
      3047 10189 3047 10173 3046 10173 3047 10172
      3047 10169 3046 10172 3042 10174 3040 10170
      3038 10170 3036 10166 3034 10166
TIME...MOT...LOC 2330Z 273DEG 20KT 3037 10180 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

$$

29

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Oct 1, 6:19 PM CDT, 11 minutes earlier.

Area forecast discussion, Oct 1, 6:19 PM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
619 PM CDT Fri Oct 1 2021

...New AVIATION...

.AVIATION...
(00Z TAFS)
Issued at 613 PM CDT Fri Oct 1 2021

Currently have one terminal under threat of convection within the
next 2-4 hrs (KHOB) as line of SHRA with Iso TS embedded make
their way to the east. VFR thresholds should remain at all sites
through 09z outside any impacts from convection. KHOB and perhaps
KMAF will have a slight risk of FG development towards sunrise as
hi-res guidance hints at the potential with saturation in the
lower boundary layer. Currently not enough of a signal for a
prevailing line, but will be under AMD potential in later TAF
cycles.

Clearing skies will occur tomorrow afternoon with SCT cu field at
best for all terminals. Winds will back out of a northerly
component tonight everywhere, although a light/vrb nature of the
winds will be most likely heading towards sunrise.

&&

.SHORT TERM...
(This afternoon through Saturday night)
Issued at 225 PM CDT Fri Oct 1 2021

Low clouds, cooler weather, and precipitation chances continue
this afternoon and evening. Currently, showers with a thunderstorm
or two mixed in have begun to develop across the Western Permian
Basin. Additional development across the higher terrain of West
Texas and Southeast New Mexico is expected later this afternoon as
the upper low continues to spin over New Mexico. Any activity
that develops will quickly move northeast and could provide brief
downpours with the stronger cells. Given low clouds in place over
much of the region and filtered sun, highs remain in the 70s
across much of the region. Any precipitation across the area will
begin to exit the region to the east overnight. Low temperatures
ranging from the 50s in most locations to the 60s in the river
valleys can be expected.

Saturday will seen an improvement to the dreary and wet weather
of Friday. The upper low ejects across the Central Plains and
drier weather makes its return. Clouds will slowly clear out
throughout the day before becoming mostly sunny. With more
sunshine across the region, temperatures should climb into the 80s
for most. Any isolated precipitation Sunday should be limited to
the higher terrain of the Davis Mountains and Stockton Plateau.
Low temperatures will be much the same Saturday night compared to
Friday night. Overall, the weather Saturday will be beautiful,
enjoy!

&&

.LONG TERM...
(Sunday through  Thursday)
Issued at 225 PM CDT Fri Oct 1 2021

The extended period will be characterized mainly by weak upper
level ridging centered over New Mexico and West Texas. Subsidence
will greatly diminish any rain chances next week with perhaps a
few isolated showers possible over the mountains. Northerly flow
in the eastern side of the ridge will drop a couple of weak fronts
into the South Plains early next week, stalling as they reach the
Permian Basin. There will not be enough lift for any
precipitation with these fronts, fortunately temperatures will
remain pleasant and near normal thanks to the northerly steering
flow advecting in modest temps. This changes late next week when
the ridge erodes due to a West Coast trough digging into
California and moving east. Flow becomes more westerly, cutting
off access to the cooler temps to the north and bringing in warmer
air from the west. This will send temps back above normal with
many areas reaching the upper 80s to lower 90s once again.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               59  82  59  83 /  60  10   0   0
Carlsbad                 52  81  55  82 /  30   0   0   0
Dryden                   66  83  67  85 /  50  20  10  10
Fort Stockton            60  82  61  84 /  50  10   0  10
Guadalupe Pass           54  74  58  74 /  30   0   0   0
Hobbs                    53  80  54  81 /  40   0   0   0
Marfa                    53  79  54  79 /  40  10   0  10
Midland Intl Airport     59  82  59  83 /  60  10   0   0
Odessa                   60  82  60  83 /  50  10   0   0
Wink                     59  84  59  85 /  40   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...91
LONG TERM....10
AVIATION...87
Hazardous weather outlook, Oct 1, 2:41 PM CDT, 3 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
241 PM CDT Fri Oct 1 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-021945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
241 PM CDT Fri Oct 1 2021 /141 PM MDT Fri Oct 1 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

There is marginal risk of strong to severe thunderstorms from
southeastern New Mexico to the lower Trans Pecos. Hail and frequent
lightning will be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Rain will be ending from west to east through the day Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected, however local interest should
keep with the latest weather conditions through the evening.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Oct 1, 5:27 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
427 PM MDT Fri Oct 1 2021

NMZ028-012315-
Eddy County Plains NM-
427 PM MDT Fri Oct 1 2021

...A strong thunderstorm will impact portions of northeastern Eddy
and western Lea Counties through 515 PM MDT...

At 427 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles east of Artesia, moving east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lea County Zip Franklin Memorial Airport and Loco Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3296 10425 3297 10413 3290 10381 3281 10381
      3260 10389 3282 10433
TIME...MOT...LOC 2227Z 285DEG 19KT 3285 10416

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

29
Special weather statement, Oct 1, 5:38 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
538 PM CDT Fri Oct 1 2021

TXZ276-277-279-012330-
Central Brewster County TX-Marfa Plateau TX-Davis Mountains TX-
538 PM CDT Fri Oct 1 2021

...A strong thunderstorm will impact portions of west central
Brewster and east central Presidio Counties through 630 PM CDT...

At 538 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Marfa, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Paisano Pass and Elephant Mountain Wildlife Management Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3017 10400 3031 10394 3025 10349 2999 10358
TIME...MOT...LOC 2238Z 285DEG 18KT 3021 10390

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

29
Local storm report, Oct 1, 5:48 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
548 PM CDT FRI OCT 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     HAIL             3 NNE ARTESIA           32.89N 104.41W
10/01/2021  E1.50 INCH       Eddy               NM   TRAINED SPOTTER

            SHREDDED LEAVES OFF TREES AND SOME DENTS ON CARS.

&&

SCOTT.KLEEBAUER
Special weather statement, Oct 1, 5:50 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
550 PM CDT Fri Oct 1 2021

TXZ082-012330-
Terrell TX-
550 PM CDT Fri Oct 1 2021

...A strong thunderstorm will impact portions of northeastern Terrell
County through 630 PM CDT...

At 550 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Terrell County Gas Plant, or 23 miles southwest of
Sheffield, moving east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Terrell County Gas Plant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3035 10170 3033 10174 3029 10176 3025 10176
      3031 10217 3050 10213 3052 10168 3047 10169
      3046 10170 3047 10173 3044 10172 3042 10174
      3040 10170 3038 10170 3036 10166 3034 10166
TIME...MOT...LOC 2250Z 273DEG 19KT 3040 10205

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

29
Special weather statement, Oct 1, 6:18 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
518 PM MDT Fri Oct 1 2021

NMZ029-020015-
Northern Lea County NM-
518 PM MDT Fri Oct 1 2021

...A strong thunderstorm will impact portions of northeastern Lea
County through 615 PM MDT...

At 518 PM MDT, Doppler radar was tracking a strong thunderstorm near
McDonald, or near Tatum, moving east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tatum, McDonald, Gladiola and Tatum Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3302 10306 3304 10357 3320 10359 3349 10306
TIME...MOT...LOC 2318Z 256DEG 11KT 3320 10334

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

29
Special weather statement, Oct 1, 6:30 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
630 PM CDT Fri Oct 1 2021

TXZ082-020000-
Terrell TX-
630 PM CDT Fri Oct 1 2021

...A strong thunderstorm will impact portions of northeastern Terrell
County through 700 PM CDT...

At 630 PM CDT, Doppler radar was tracking a strong thunderstorm over
Terrell County Gas Plant, or 22 miles south of Sheffield, moving east
at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Terrell County Gas Plant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3035 10170 3033 10174 3026 10176 3028 10191
      3047 10189 3047 10173 3046 10173 3047 10172
      3047 10169 3046 10172 3042 10174 3040 10170
      3038 10170 3036 10166 3034 10166
TIME...MOT...LOC 2330Z 273DEG 20KT 3037 10180

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

29

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 7:08 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFTerrell32 min
Sep 30, 7:51 PM CDTSpecial Weather StatementMAFTerrell39 min
Sep 30, 8:12 PM CDTSpecial Weather StatementMAFJeff Davis48 min
Oct 1, 5:38 PM CDTSpecial Weather StatementMAFPresidio52 min
Oct 1, 5:50 PM CDTSpecial Weather StatementMAFTerrell40 min
Oct 1, 5:53 PM CDTSevere Thunderstorm WarningMAFBrewster, Presidio16 min
Oct 1, 6:07 PM CDTSevere Thunderstorm WarningMAFBrewster, Presidio39 min
Oct 1, 6:18 PM CDTSpecial Weather StatementMAFYoakum57 min
Oct 1, 3:34 PM CDTSpecial Weather StatementMAFEddy41 min
Oct 1, 4:04 PM CDTSpecial Weather StatementMAFEddy41 min
Oct 1, 4:21 PM CDTSpecial Weather StatementMAFEddy39 min
Oct 1, 4:39 PM CDTSevere Thunderstorm WarningMAFEddy51 min
Oct 1, 5:27 PM CDTSpecial Weather StatementMAFEddy48 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.